Colorado, 2016Winter Weather in Colorado, March 29 to 30, 2016
March 29 to 30, 2016 · NWS BOU · 1 event in 1 county or zone
A period on moderate to heavy snowfall occurred over parts of the north central mountains of Colorado. Storm totals included 12 inches at Rawah SNOTEL; with 10 inches at Arapahoe Ridge, Deadman Hill and Roach SNOTEL, with 8 inches at Never Summer.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period on moderate to heavy snowfall occurred over parts of the north central mountains of Colorado. Storm totals included 12 inches at Rawah SNOTEL; with 10 inches at Arapahoe Ridge, Deadman Hill and Roach SNOTEL, with 8 inches at Never Summer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 29, 9:29 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 29, 9:29 AM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1029 AM MDT TUE MAR 29 2016
.UPDATE...
ISSUED AT 949 AM MDT TUE MAR 29 2016
SATELLITE SHOWING SURFACE LOW SPINNING SOUTH OF DENVER BRINGING
INCREASED CLOUDS TO NNE COUNTIES THIS MORNING. WITH THE UPPER
LEVEL JET AND LEFT EXIT REGION OVER THE NORTHERN COUNTIES
COMBINED WITH SOME UPSLOPE CREATED BY WRAP AROUND FROM THE SURFACE
LOW TO THE SOUTH INCREASED POPS THIS AFTERNOON OVER LARIMER AND
WELD COUNTIES. THESE AREAS COULD SEE RAIN EARLIER WITH IS0LATED
CONVECTION. STEERING FLOW COULD CARRY THESE CELLS TO THE NE SO
HAVE INCREASED POPS THROUGH 23Z.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 417 AM MDT TUE MAR 29 2016
A STRONG STORM SYSTEM OVER UTAH WILL MOVE INTO NW COLORADO THIS
EVENING AND THEN MOVE EASTWARD TO NEAR DENVER BY 12Z WED. AS THIS
SYSTEM MOVES CLOSER TO THE MTNS BY THIS AFTN WILL SEE AN INCREASE
IN QG ASCENT WHICH WILL LEAD TO AN INCREASE IN SHOWER ACTIVITY
ESPECIALLY ALONG AND NORTH OF I-70. WILL ALSO SEE A FEW TSTMS AS
WELL DUE TO STEEP LAPSE RATES. OVER NERN CO LOW PRES WILL
INTENSIFY NR DENVER BY EARLY AFTN WITH GUSTY SLY WINDS ACROSS THE
PLAINS. WITH DECENT LAPSE RATES BY LATE AFTN MAY SEE A FEW SHOWERS
AND HIGH BASED STORMS DVLP FM DENVER NORTH TO THE WY BORDER. AS
FOR HIGHS READINGS WILL RISE INTO THE LOWER TO MID 60S ALONG THE
FRONT RANGE WITH MID 60S TO LOWER 70S ACROSS THE PLAINS.
FOR TONIGHT AS THE UPPER LEVEL LOW BEGINS TO MOVE ACROSS NRN CO WILL
SEE A DECENT SHOT OF QG ASCENT BETWEEN 00Z AND 06Z WHICH WILL LEAD
TO A BETTER CHC OF SHOWERS AND A FEW TSTMS ACROSS THE PLAINS WITH
THE BEST FOCUS LIKELY NORTH OF A DENVER TO AKRON LINE. AFTER
MIDNIGHT IF THE UPPER LEVEL LOW ENDS UP SOMEWHERE BETWEEN DENVER AND
FORT COLLINS THEN BEST CHC OF PCPN WOULD LIKELY STAY CLOSER TO THE
WY BORDER. TEMPS WILL BECOME COLD ENOUGH FOR PCPN TO FALL AS SNOW.
IN THE MTNS AS THE FLOW ALOFT BECOMES MORE WNW AROUND MIDNIGHT
SHOULD SEE SOME OROGRAPHIC SNOW ESPECIALLY ALONG AND NORTH OF I-70.
OVERALL AMOUNTS THROUGH TONIGHT STILL LOOK TO BE IN THE ADVISORY
CATEGORY IN ZNS 31 AND 33.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 417 AM MDT TUE MAR 29 2016
THROUGH THE DAY WEDNESDAY...THE SHEARING WINTER STORM SYSTEM WILL
BE MOVING ACROSS THE NORTHEAST CORNER OF COLORADO AND INTO
NEBRASKA. RISING MOTIONS AND INSTABILITY ASSOCIATED WITH THIS
SYSTEM WILL PRODUCE PRECIPITATION ACROSS MOST OF NORTHEAST
COLORADO...MOSTLY IN THE FORM OF SNOW. WINDS WILL BE INCREASING
OUT OF THE NORTHWEST THROUGH THE DAY...IN THE WAKE OF A SURFACE
COLD FRONT THAT MOVES ACROSS THE NORTHEAST PLAINS. THE TRACK OF
THE UPPER LEVEL LOW WILL BE KEY IN DETERMINING WHERE THE HEAVIEST
SNOW EVENTUALLY FALLS. THE GFS AND CANADIAN MODELS ARE A BIT MORE
NORTHEAST THAN THE LATEST NAM AND ECMWF SOLUTIONS. WILL FAVOR THE
NAM AND ECMWF SOLUTIONS WHICH WOULD PRODUCE MORE SNOW ACROSS
NORTHEAST COLORADO THAN THE GFS AND CANADIAN MODELS. EVEN
SO...DENVER SHOULD BE ON THE SOUTHERN FRINGES OF THE PASSING
SYSTEM...SO WILL ONLY MENTION ONE TO TWO INCHES OF SNOW IN THE
DENVER AND BOULDER AREAS. NORTHERN TIER COUNTIES WILL HAVE HEAVIER
SNOW AMOUNTS...GENERALLY 2 TO 4 INCHES FOR NOW. TEMPERATURES
SHOULD BE IN THE LOWER TO MID 30S...KEEPING THE SNOW TOO WET TO
PRODUCE ANY BLOWING OR DRIFTING.
THE STORM WILL MOVE OUT OF THE STATE WEDNESDAY NIGHT...TAKING THE
PRECIPITATION WITH IT. COOL AIR WILL REMAIN OVER THE STATE THROUGH
THURSDAY AS NORTHWEST FLOW ALOFT ESTABLISHES ITSELF OVER THE
STATE. THERE WILL ALSO BE A CHANCE OF AFTERNOON SHOWERS DEVELOPING
THURSDAY AFTERNOON. MOUNTAIN AREAS COULD SEE LIGHT SNOW THROUGH
WEDNESDAY AND THURSDAY AS THE NORTHWEST FLOW ALOFT WILL BE
FAVORABLE FOR GENERATING OROGRAPHIC SNOW SHOWERS. MOST
ACCUMULATIONS SHOULD BE LIGHT. LATER ON AND INTO THE WEEKEND THE
STATE SHOULD SEE A GRADUAL WARMING TREND AS AN UPPER RIDGE OVER
THE WESTERN U.S. EXPANDS EASTWARD OVER THE GREAT BASIN AND ROCKY
MOUNTAINS. SNOW SHOWERS IN THE MOUNTAINS SHOULD BE OVER BY FRIDAY
WITH A DRY WEEKEND ANTICIPATED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 949 AM MDT TUE MAR 29 2016
SATELLITE SHOWS SURFACE LOW SPINNING TO THE SE OF THE AIRPORT
KEEPING CURRENT WINDS OUT OF THE WEST. MODELS INDICATING AS THE
LOW PROGRESSES NE WINDS WILL MOVE AROUND TO MORE NORTH BY 17Z.
STILL SEEING SOME CONVERGENCE ON THE HRRR THAT WILL AID IN
BRINGING SOME VCTS BY 23Z AND ENOUGH INSTABILITY FOR A TEMPO OF
LIGHT SHOWERS WITH SLIGHTLY LOWERED CEILINGS.
&&
.FIRE WEATHER...
ISSUED AT 259 AM MDT TUE MAR 29 2016
WILL SEE GUSTY SSW WINDS AND LOW RH ACROSS SOUTHERN LINCOLN
COUNTY THIS AFTN SO WILL KEEP RED FLAG WARNING IN PLACE.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ247.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR COZ031-033.
&&
UPDATE...BOWEN
SHORT TERM...RPK
LONG TERM...DANKERS
AVIATION...BOWEN
FIRE WEATHER...RPK
Hazardous weather outlook, Mar 29, 9:38 AM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1038 AM MDT TUE MAR 29 2016
COZ030>051-301645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1038 AM MDT TUE MAR 29 2016
...WINTER WEATHER ADVISORY FOR THE NORTHERN MOUNTAINS NORTH OF
I-70 THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON...
...RED FLAG WARNING THIS AFTERNOON FOR SOUTHERN LINCOLN COUNTY DUE
TO GUSTY WINDS AND LOW HUMIDITY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM OVER UTAH WILL MOVE ACROSS NORTHERN COLORADO
TONIGHT. AS THIS SYSTEM MOVES ACROSS...SNOW WILL INCREASE IN THE
NORTHERN MOUNTAINS THIS AFTERNOON AND CONTINUE OVERNIGHT. AMOUNTS
FROM 4 TO 8 INCHES WILL BE POSSIBLE BY LATE TONIGHT. OVER
NORTHEAST COLORADO...THERE WILL BE A CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS THIS AFTERNOON AND EVENING. AFTER MIDNIGHT...SNOW
WILL DEVELOP NEAR THE COLORADO...WYOMING BORDER WITH AN INCH OR
SO OF ACCUMULATION BY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE WINTER STORM SYSTEM WILL BE LOCATED OVER NORTHEAST COLORADO
WEDNESDAY MORNING...PRODUCING HEAVY SNOW IN WYOMING WITH SNOW
OVER THE MOUNTAINS AND ALONG THE WYOMING BORDER. A COLD FRONT
WILL DROP SOUTH ACROSS NORTHEAST COLORADO WEDNESDAY. AN AREA OF
SNOW IS EXPECTED TO MOVE SOUTH BEHIND THE FRONT. THE PLAINS MAY
SEE UP TO 4 INCHES OF SNOW BY WEDNESDAY EVENING WITH LESSER
AMOUNTS IN THE DENVER AREA AND ALONG THE FRONT RANGE. THE
MOUNTAINS COULD PICK UP AN ADDITIONAL 6 INCHES OF SNOW BY
WEDNESDAY EVENING. NORTHERLY WINDS TO 45 MPH WILL COMBINED WITH
THE SNOW TO PRODUCE BLOWING SNOW AND REDUCED VISIBILITY ACROSS THE
EASTERN PLAINS.
THERE WILL BE ANOTHER CHANCE FOR SNOW OVER THE MOUNTAINS AND ALONG
THE FRONT RANGE THURSDAY. SNOWFALL AMOUNTS ARE EXPECTED TO BE LESS
THAN 3 INCHES ALONG THE FRONT RANGE. THE MOUNTAINS MAY SEE UP TO 6
INCHES WITH THIS QUICK MOVING SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- March 29, 11:00 AM MST to March 30, 5:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, March 29 to 30, 201644 events
- Hail and Lightning Strikes in Florida, March 29 to 30, 20163 injured · $5,000 · 1 in hail · 4 events
- High Surf in Hawaii, March 29 to 31, 201612 events
- Winter Storm and Winter Weather in Colorado, March 29 to 30, 20169 events
- Hail in Nebraska, March 29, 20161 in hail · 9 events
- High Wind in New Mexico, March 29, 201659 kt wind · 8 events
- Coastal Flood and Hail in Louisiana, March 29 to 31, 20161.25 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20165 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20163 events
- Heavy Snow in Idaho, March 29 to 30, 20162 events
- High Wind in Texas, March 29 to 30, 201656 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 29, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625400.